Missed Diagnosis of DVT Leads to Massive Pulmonary Embolism


This case involves a sixty-year-old male who was admitted to the hospital for abnormal blood coagulation values and a medical history of recurrent thrombo-emboli. For nine years, he had suffered from hypertension for which he took lisinopril 2.5 mg daily, smoked twenty cigarettes daily, and drank twelve to fifteen pints of beer each week. On presentation, the patient’s right leg remained hot, swollen, and tender to the thigh, but there were no other abnormal findings. Three months prior to his admission, he had an episode of thrombophlebitis migrans, and had been followed by a pulmonologist for a risk of pulmonary embolism and deep vein thrombosis. This was despite adequate anticoagulant therapy with warfarin and his INRs consistently between two and four, and the consideration of doctors that a pulmonary vein isolation and ablation might be necessary. Following his admission for abnormal blood coagulation values, the patient was discharged after his anticoagulation medication was adjusted and his leg swelling subsided. The patient was found dead in his home from a massive PE three days later.

Question(s) For Expert Witness

  • 1. What is the standard treatment protocol if a patient is suspected of having a DVT or PE?

Expert Witness Response E-005196

Immediate full anticoagulation is mandatory for all patients suspected of having DVT or pulmonary embolism. Diagnostic investigations should not delay empirical anticoagulant therapy. Current guidelines recommend starting unfractionated heparin (UFH), low–molecular weight heparin (LMWH), or fondaparinux (all grade 1A) in addition to an oral anticoagulant (warfarin) at the time of diagnosis. It is also recommended that the patient discontinue UFH, LMWH, or fondaparinux only after the international normalized ratio (INR) is 2.0 for at least twenty-four hours, but no sooner than five days after warfarin therapy has been started. Even in patients who are fully anticoagulated, however, DVT and pulmonary embolism can and often do recur. New pulmonary embolism in the hospital can occur in patients despite therapeutic anticoagulation.

RELATED EXPERT WITNESSES

Post Tags